Alert archive / Nebraska / Red Flag Warnings in 2023
Red Flag Warning 1, NWS Cheyenne, WY
NWS Cheyenne, WY issued this red flag warning at Apr 11, 2023, 1:14 AM MDT for 7 counties in Nebraska. It took effect at Apr 11, 2023, 12:00 PM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 11, 2023, 1:14 AM MDT (07:14 UTC)
- In effect from
- Apr 11, 2023, 12:00 PM MDT
- Expired
- Apr 11, 2023, 6:00 PM MDT
- In force
- 6 hr
- Issued by
- NWS Cheyenne, WY
Counties Banner County, NE, Box Butte County, NE, Cheyenne County, NE, Dawes County, NE, Morrill County, NE, Scotts Bluff County, NE, Sioux County, NE
The radar
The Cheyenne radar (KCYS), 152 km from the middle of the area, began a volume at 07:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 7.2 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2972 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 170 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
088 WWUS85 KCYS 110714 RFWCYS URGENT - FIRE WEATHER MESSAGE National Weather Service Cheyenne WY 114 AM MDT Tue Apr 11 2023 ...RED FLAG WARNING IN EFFECT THIS AFTERNOON FROM NOON TO 6 PM... NEZ434>436-120000- /O.UPG.KCYS.FW.A.0001.230411T1800Z-230412T0000Z/ /O.NEW.KCYS.FW.W.0001.230411T1800Z-230412T0000Z/ Pine Ridge/Nebraska National Forest- Box Butte/South Sioux/Niobrara River- Lower North Platte River Basin/Scottsbluff National Monument- 114 AM MDT Tue Apr 11 2023 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 434, 435, AND 436... The National Weather Service in Cheyenne has issued a Red Flag Warning, which is in effect from noon today to 6 PM MDT this evening. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Fire weather zones 434 through 436. * WIND...West to southwest winds 15 to 25 MPH with gusts up to 35 MPH. * HUMIDITY...Minimum 10 to 15 percent this afternoon. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
1 follow-up statement
311 WWUS85 KCYS 111950 RFWCYS URGENT - FIRE WEATHER MESSAGE National Weather Service Cheyenne WY 150 PM MDT Tue Apr 11 2023 ...RED FLAG WARNING IN EFFECT THIS AFTERNOON THROUGH 6 PM... NEZ434>436-120000- /O.CON.KCYS.FW.W.0001.000000T0000Z-230412T0000Z/ Pine Ridge/Nebraska National Forest- Box Butte/South Sioux/Niobrara River- Lower North Platte River Basin/Scottsbluff National Monument- 150 PM MDT Tue Apr 11 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING FOR LOW HUMIDITY AND GUSTY WINDS FOR FIRE WEATHER ZONES 434, 435, AND 436... * AFFECTED AREA...Fire weather zones 434 through 436. * WIND...West to southwest winds 15 to 25 MPH with gusts up to 35 MPH. * HUMIDITY...Minimum 10 to 15 percent this afternoon. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ BW
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this red flag warning went out at Apr 10, 11:32 PM MDT, 1 hour 42 minutes earlier.
Area forecast discussion, Apr 10, 11:32 PM MDT, 1 hour 42 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 1132 PM MDT Mon Apr 10 2023 .SHORT TERM...(This evening through Wednesday) Issued at 243 PM MDT Mon Apr 10 2023 The strong 500 mb ridge positioned over the Intermountain West today is bringing pleasant weather to the CWA with sunny skies and temperatures in the 60s and 70s for most places. The benign weather will continue throughout the short term, with even warmer, potentially record-breaking, high temperatures expected. The 500 mb ridge will slowly transition eastward throughout Tuesday and Wednesday. 500 mb heights max out at about 584 decameters on Tuesday, which is quite impressive for this time of year. 700 mb temperatures are also impressive on both Tuesday and Wednesday, ranging from +8C to +10C. NAEFS 700 mb temperature percentiles continue to show most of the CWA at or above the 97th percentile both days. Tuesday is the potentially record-breaking warm day as the upper-level ridge transitions more over the CWA and the +10C 700 mb temperatures sit over the region. With the anomalous 700 mb temperatures, decided to go above NBM guidance as the deterministic NBM continues to be much colder than the NBM 25th percentile. NBM probabilities also give Cheyenne a 94% chance of high temperatures exceeding 80 degrees. Based on that, decided to bump high temperatures on Tuesday towards the NBM 50th percentile. This will lead to widespread high temperatures in the 70s and 80s, and again, potentially record-breaking temperatures for some. More specifically, it looks like Cheyenne, Laramie, Scottsbluff, Alliance, and Sidney could make a run for their record high temperatures on Tuesday. Wednesday will be a bit cooler than Tuesday as the CWA sits in the back half of the ridge. Some extra cloud cover ahead of an approaching trough will also keep temperatures a few degrees colder than Tuesday, but, some places still have the potential for near record-breaking temperatures again. Aside from the warm temperatures, the CWA can expect mostly sunny skies underneath the ridge on Tuesday. Will note that Tuesday and Wednesday do look quite breezy across the area as a subtle disturbance within the ridge will cause gradients to tighten and winds aloft to increase. Ahead of the next trough, areas east of the Laramie Range could see some scattered showers (and maybe even a thunderstorm!) late Wednesday afternoon and into the evening hours. The GFS, NAM, SREF, and even a CAM show some scattered convection. This lines up pretty well with SPC's Day 3 Outlook for Gen-Thunder across parts of the Nebraska panhandle. With the much warmer temperatures expected, will continue to advertise the potential for minor small stream flooding and high stream flows. Areas above 9000 feet will see temperatures well above freezing which could lead to rapid snowmelt, leading to the possible elevated streamflows. Will also have to keep an eye on temperatures Tuesday night as lows in the mountains may not drop below freezing, leading to a prolonged period of melt. .LONG TERM...(Wednesday night through Monday) Issued at 243 PM MDT Mon Apr 10 2023 The medium range to extended outlook will include multiple weather disturbances, accumulating snowfall in the mountains, and near to slightly below normal temperatures for the coming week. There will be a strong cold front that causes temperatures to be on the order of 25-40 degrees cooler by the end of the week in comparison to the near record high temperatures observed during the short term forecast period. Strong WAA will remain present from Wednesday night into Thursday, ahead of an approaching strong cold front. Overnight lows on Wednesday night are likely to be the warmest we have observed thus far this year. Temperatures will likely remain above freezing for almost all forecast zones, with the exception being in the highest elevations of the Snowy and Sierra Madre mountain ranges. This will assist with snowfall melt in areas west of the Laramie Range where it still resides. Thursday will see daytime highs in the 60s and low 70s east of the Laramie Range, with cooler daytime highs in the northern and western forecast zones because of the cloud cover and approaching cold front. Precipitation will start off as rain for all zones, even the potential for some rumbles of thunder. However, there will be a quick transition for areas west of the Laramie Range Thursday night for snow showers. At this time of inspection, the higher terrain is anticipated to see potentially winter headline criteria for the Snowy and Sierra Madre mountain zones, but all other areas should remain at minimal impacts. It will take some time for temperatures to decrease on Friday behind the cold front east of the Laramie Range. This will be the primary reason as to why there is a reduction of snowfall accumulation: precipitation will continue as light rain, to a rain/snow mix, and ultimately light snow showers by Friday night. Daytime highs should range from near freezing to the middle 40s. This will continue to be a weather system we keep an eye on in case the forecast trends change in the coming days. The weekend through early next week will see gradual warming temperatures as an upper level ridge becomes amplified across the Intermountain West. This will also result in a temporary dry weather pattern as well. Most locations will remain at or slightly below normal for average temperatures in mid-April during the weekend period. The partly to mostly sunny skies combined with the higher sun angle should allow for the weather conditions to be pleasant during this time as the 40s to low 60s become widespread. By Monday, the ridge begins to erode as the next upper level wave approaches from further upstream across the Pacific Northwest. This will be the next opportunity for precipitation across our cwa as we begin the second half of April. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1129 PM MDT Mon Apr 10 2023 Dry southwest flow aloft will prevail with VFR conditions and only scattered clouds around 20000 feet AGL. Surface pressure gradients will be sufficient to produce wind gusts to 30 knots Tuesday morning into the evening hours for Rawlins, Laramie, Chadron and Alliance. Expect low level wind shear at Rawlins from 15Z to 18Z. && .FIRE WEATHER... Issued at 243 PM MDT Mon Apr 10 2023 Well above average temperatures on Tuesday will lead to widespread dry conditions for areas east of the Laramie Range. Fire weather conditions are possible in the Nebraska panhandle as minimum humidities will fall to 10 to 15 percent during the afternoon hours with wind gusts of 25 to 30 MPH. Elevated fire weather conditions are also possible in far southeast Wyoming as 10 to 15 percent humidities are also likely with gusts up to 25 MPH. Above average temperatures continue into Wednesday, with minimum humidities falling to around 15 percent. Fire weather conditions may be possible again on Wednesday. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...Fire Weather Watch Tuesday afternoon for NEZ434>436. && SHORT TERM...SF LONG TERM...BW AVIATION...RUBIN FIRE WEATHER...SF
Hazardous weather outlook, Apr 10, 2:57 PM MDT, 10 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 257 PM MDT Mon Apr 10 2023 WYZ101>105-109>116-112100- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- South Laramie Range- 257 PM MDT Mon Apr 10 2023 This hazardous weather outlook is for portions of east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Warm temperatures will accelerate snowmelt and runoff, particularly those areas with more substantial snowfall. Ponding water and/or minor lowland flooding will be possible. Minor small stream flooding and high flows are also possible. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY Ponding water and/or minor lowland flooding, minor small stream flooding and high flows are also possible through the week due to warm temperatures. .Spotter information statement... Spotter activation will not be required. NEZ002-003-019>021-054-055-095-096-WYZ106>108-117>119-112100- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-South Laramie Range Foothills- Central Laramie County-East Laramie County- 257 PM MDT Mon Apr 10 2023 This hazardous weather outlook is for portions of panhandle Nebraska and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Warm temperatures will accelerate snowmelt and runoff, particularly those areas with more substantial snowfall. Ponding water and/or minor lowland flooding will be possible. Minor small stream flooding and high flows are also possible. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY Gusty winds, warm temperatures and minimum humidities between 10 and 15 percent Tuesday afternoon will create near-critical fire weather conditions. Elevated fire weather conditions are expected Wednesday afternoon. Ponding water and/or minor lowland flooding, minor small stream flooding and high flows are also possible through the week due to warm temperatures. .Spotter information statement... Spotter activation will not be required.
Nearby
Red Flag Warnings in Nebraska, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.